Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 14, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Apr 18, 2024, 6:42 PM CDT for Christian County, Shelby County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2024, 6:42 PM CDT (23:42 UTC)
- Expired
- Apr 18, 2024, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Christian County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751
WFUS53 KILX 182342
TORILX
ILC021-173-190030-
/O.NEW.KILX.TO.W.0014.240418T2342Z-240419T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
642 PM CDT Thu Apr 18 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southeastern Christian County in central Illinois...
Southwestern Shelby County in central Illinois...
* Until 730 PM CDT.
* At 641 PM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located
along a line extending from near Nokomis to near Woburn, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Pana around 655 PM CDT.
Other locations in the path of these tornadic storms include Tower
Hill, Herrick, Cowden and Shelbyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3922 8914 3935 8914 3935 8944 3948 8879
3922 8880
TIME...MOT...LOC 2341Z 263DEG 37KT 3931 8933 3901 8936
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Deubelbeiss2 follow-up statements
246
WWUS53 KILX 190008
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
708 PM CDT Thu Apr 18 2024
ILC021-190018-
/O.CAN.KILX.TO.W.0014.000000T0000Z-240419T0030Z/
Christian-
708 PM CDT Thu Apr 18 2024
...THE TORNADO WARNING FOR SOUTHEASTERN CHRISTIAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Illinois.
&&
LAT...LON 3922 8914 3930 8914 3935 8907 3935 8903
3938 8902 3939 8901 3948 8879 3922 8880
TIME...MOT...LOC 0008Z 263DEG 37KT 3934 8899 3904 8902
$$
ILC173-190030-
/O.CON.KILX.TO.W.0014.000000T0000Z-240419T0030Z/
Shelby-
708 PM CDT Thu Apr 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN SHELBY COUNTY...
At 708 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from near Tower Hill to near Brownstown, moving east
at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Shelbyville and Cowden around 715 PM CDT.
Other locations impacted by these tornadic storms include Oconee and
Lakewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3922 8914 3930 8914 3935 8907 3935 8903
3938 8902 3939 8901 3948 8879 3922 8880
TIME...MOT...LOC 0008Z 263DEG 37KT 3934 8899 3904 8902
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Deubelbeiss356
WWUS53 KILX 190032
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
732 PM CDT Thu Apr 18 2024
ILC173-190039-
/O.EXP.KILX.TO.W.0014.000000T0000Z-240419T0030Z/
Shelby-
732 PM CDT Thu Apr 18 2024
...THE TORNADO WARNING FOR SOUTHWESTERN SHELBY COUNTY WILL EXPIRE AT
730 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Illinois.
&&
LAT...LON 3922 8914 3930 8914 3935 8907 3935 8903
3938 8902 3939 8901 3948 8879 3922 8880
TIME...MOT...LOC 0029Z 263DEG 37KT 3937 8872 3907 8875
$$
DeubelbeissWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 18, 3:32 PM CDT, 3 hours 10 minutes earlier. Its key messages:
- Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south.
- Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes.
- There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night.
Area forecast discussion, Apr 18, 3:32 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 332 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south. - Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes. - There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night. && .DISCUSSION... Issued at 330 PM CDT Thu Apr 18 2024 A severe thunderstorm watch is in ef.fect until 8 pm for SW CWA including Scott, Morgan, Sangamon, Christian, Shelby, Effingham and Clay counties. A few severe thunderstorms warning have recently been issued over parts of central and east central MO sw of Pike county IL. Showers and scattered thunderstorms were increasing west of the IL river and tracking ENE toward central IL. Mid afternoon surface map shows 1008 mb low pressure over central MO with one frontal extending ne near the IL river and a warm front lifting ne of Jacksonville, Decatur and Terre Haute. Dewpoints had risen into the upper 50s/lower 60s in warm sector and winds turning more south to SSE. CAPES were rising to 1-2k j/kg over southern/sw IL in warm sector and effective bulk shear values were 45-50 kts. PW values also coming up to 1-1.2 inches over sw half of IL and into MO and se Iowa so heavy rain threat exists as well with severe storm threat late this afternoon and evening. WPC has marginal risk of excessive rain into this evening south of I-74. Convection to continue to strengthen as it tracks ENE over central and eastern IL through this evening. Marginal to slight risk of severe storms generally from IL river se with enhanced risk from Taylorville to Terre Haute south. Damaging winds and large hail are the main severe wx threats with a few tornadoes also possible with 5% risk of tornadoes in southern 6 counties of Effingham, Jasper, Crawford, Clay, Richland and Lawrence. SPC has 30% risk of very large hail 2 inch or more in diameter over sw IL, sw of Litchfield while 15% risk of large hail is over our sw counties pretty close to current watch box. Some convection could linger early overnight over southeast IL/Wabash river valley, then dry and cooler conditions expected. Lows overnight range from upper 30s to near 40F nw of the IL river, to the upper 40s to near 50F in southeast IL. 1035 mb Canadian high pressure over Alberta to nose into central and southern IL Friday afternoon and Fri night bringing dry wx. Though mid/high clouds to quickly stream eastward from the central plains over central/se IL during Friday and Fri evening. Below normal temps return on Friday with highs in the upper 50s in central IL and near 60F in southeast IL. Breezy nw winds 10-20 mph and gusting in the 20s to add a chill to the spring air. Lows Fri night in the upper 30s northern CWA and lower 40s from I-72 south. Patchy frost possible by dawn Saturday far northern CWA from Galesburg to Henry north. Saturday and Sat night to be the coolest period as nw winds continue to usher in cooler air with skies becoming mostly clear. Highs Saturday only in the lower 50s northern CWA, mid 50s central part of CWA and upper 50s south of I-70. Breezy nw winds continue on Saturday at 10-20 mph and some higher gusts. Lows Sat night in the mid 30s central IL and upper 30s se IL. Will be approaching freezing from Lincoln north. With growing season starting across CWA, we may eventually need a frost advisory overnight Sat night into mid Sunday morning and possible even a freezing warning northern CWA. Ample sunshine Sunday with cool highs in the upper 50s and nw winds continue. Could be some frost again overnight Sunday night into early Mon morning with lows in the mid to upper 30s. Finally start to warm up on Monday with highs in the low to mid 60s with sw winds and skies becoming partly sunny Monday afternoon. A northern stream disturbance moves over the Midwest Mon night and Tue bringing next chance of showers and isolated thunderstorms. Not as cold Mon night with lows in the upper 40s and lower 50s, coolest in eastern/se IL. Seasonable highs Tue in the mid to upper 60s. Passage of another cold front late Tue brings cooler wx Tue night and Wed with highs in the lower 60s Wed. 07 && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1243 PM CDT Thu Apr 18 2024 VFR conditions will be predominant throughout the majority of the TAF period, though visibilities will deteriorate with heavy thunderstorms which are forecast to roll across the area during the late afternoon and evening. Storms will produce widespread 30+ kt wind gusts and briefly heavy rain, with the strongest storms potentially producing gusts over 45 kt and small hail. Another drop in flight categories is expected right behind the cold front this evening through around 07z/2am when the HREF suggests a 30-50% chance for IFR ceilings. Gusty northwest winds behind that front will gradually ease throughout the night. Bumgardner && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 18, 3:16 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CDT Thu Apr 18 2024 ILZ027>031-036-037-040-041-192030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms through 7 pm could produce some gusty winds and small hail. There is a level 1 of 5 (marginal) chance for severe weather with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>051-053-192030- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Macon- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Numerous thunderstorms will roll across the area between 4 and 10 pm this evening, with a level 2 of 5 (slight) chance these storms become severe. Scattered wind gusts over 60 mph and hail greater than 1 inch in diameter are the primary concerns, though a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding will continue along the Wabash River for several more days. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 10 pm. Expected storm motion is toward the east-northeast around 45 mph. ILZ052-054>057-061>063-066>068-071>073-192030- Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Numerous thunderstorms will roll across the area between 4 and 10 pm this evening, with a level 3 of 5 (enhanced) chance these storms become severe. Scattered wind gusts over 60 mph and hail greater than 1 inch in diameter are the primary concerns, though a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding will continue along the Wabash River for several more days. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 5 pm and 11 pm. Expected storm motion is toward the east-northeast around 45 mph. Bumgardner
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:00 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 45 min |
| Apr 18, 4:42 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 48 min |
| Apr 18, 5:51 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 54 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.